From Prince Rupert, B ritish Columbia, Canada:
My daughter had a severe low today at school. I have tried searching the Internet for information about what to do after the fact, especially with regard to physical activity, monitoring, and insulin adjustment. I did pull her from school for the rest of the day, had her skip soccer practice and increased monitoring. Are there any other things of which I should be aware? Someone mentioned having her run a little bit higher than normal to help rebuild the glucose level in her liver. Is this correct?
Severe lows at school can be so difficult for kids. It is important to talk to the teachers and school nurse to help them and the other students understand how difficult diabetes can be. Did they use glucagon at school? If you or the school is not familiar with glucagon, please talk to your doctor about it.
After a severe low, it can take a while, in fact, hours, for the child to feel better. It is best to be guided by how they feel and allow them to rest as needed. Contact your health care provider for any questions on what to do. It sounds as though you did the right thing by having your child rest and monitoring more frequently. The glucose levels can run high after a low, due to the stress hormones. It is important not to push with a lot of extra insulin, and ride it out. After a low like this, your child may have an upset stomach and you can treat it similar to a sick day. It is also good that you watched for another low, as sometimes the cause of the low may still be in effect.
It isn't always easy to figure out why these lows happens. One common surprise low cause is related to heavy exercise the day before, as the body needs to replace the muscle glycogen that was used up, and this comes from the blood sugar over the next day or so. Sometimes, as the weather starts to get better and kids are more active, the insulin dose needs to be adjusted down. Speak to your health care team about this adjustment related to increased activity. Look for the obvious reasons, and you may or may not figure it out. It is just one of those frustrating parts of diabetes treatment. You can also look at the past few weeks' glucose levels and see if there is a repeating pattern of being low at a certain time of day, and then focus in on the food/insulin/exercise balance of things.
Good luck to you, and try not to be discouraged or to have this experience affect your efforts at the great diabetes control you have been trying to achieve.
|Return to the Top of This Page|
Last Updated: (none)
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.